Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Having fever, pain in thigh, groin and pelvis area. CT scan showed clear. Any idea what is causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
My daughter is 25 yo. 4 wks ago she had left side hip pain that radiated down her inner thigh and into her groin and now in her pelvis. A CT Scan revealed nothing. WIth in a wk of that, the pain went to the right side as well with additional symptoms of painful lymph nodes in her groin, sacroiliac pain, bilateral labia swelling and inabiltity to walk due to pain. A CT scan with contrast was taken during an ER visit for above. The radioloigist noted bilateral adenopathy in the obturator chains of the pelvis. She is running a fever 99.4 to 101.4, but she is taking ibuprofen so it's hard to tell how high the fever is.
CBC was normal except for elevated platelets (503) and slightly lowered HCV. Her urine was normal. A gyn pelvic exam revealed nothing. A pelvic sonogram revealed nothing.
She is in excruiating pain. She is currently hospitalized and the doctors can not give us an explanation for her unrelenting pain. Please any thoughts you might have on this?
Do you have any idea what is causing her pain and symptoms?
Posted Tue, 9 Oct 2012 in General Health
 
 
Answered by Dr. Ram Choudhary 5 hours later
Hi XXXXXX,
Welcome to healthcare Magic!
The constellation of fever, lymphadenopathy and inflammation suggests the disease to be of some infectious origin. The obturator lymph nodes are invoved so it should fall within the catchment area of these lymph nodes. The principal afferents of obturator lymph nodes are derived from the inguinal lymph nodes, the XXXXXXX lymphatics of the abdominal wall below the umbilicus and of the adductor region of the thigh, and the lymphatics from the clitoridis, the membranous(deep) urethra, the fundus of the urinary bladder, the cervix uteri, and upper part of the vagina.
I would advise to get a Chest Xray, repeat CBC, RFT,CRP, Procalcitonin levels, Blood culture and sensitivity, Urine routine and culture/sensitivity, a High vaginal swab- gram stain and culture..
She should be examined by an Orthopedician to rule out hip joint septic arthritis or psoas abscess and also get examined by a Gynecologist to locate any brooding infection in obturator catchment area and examine the vulva for any abscess there(eg Skiene/Bartholin gland abscess).
She should take a broad spectrum antibiotic combination like
cefepime 1gram 8hourly intravenously and tab. linezolid600 mg twice a day.
And should control the fever with acetaminophen and tepid sponging.
The treatment should be carried out in the supervision of an experienced physician.
The emperical treatment becomes important to prevent development of severe sepsis and it's sequelae.
I wish your daughter a great health!

Above answer was peer-reviewed by
 
Follow-up: Having fever, pain in thigh, groin and pelvis area. CT scan showed clear. Any idea what is causing this? 2 hours later
I forgot to mention that the SED Rate was 96. Does that make any difference?
 
 
Answered by Dr. Ram Choudhary 4 hours later
Hi XXXXXX,
Welcome back to Healthcare Magic Physician's Desk!
The SED rate if 96 at first hour then it is very important.
It is a nonspecific index which reflects inflammatory condition which can be due to infection or noninfectious causes.
Is she sexually active?
I wish your daughter a great health.
Above answer was peer-reviewed by
 
Follow-up: Having fever, pain in thigh, groin and pelvis area. CT scan showed clear. Any idea what is causing this? 18 hours later
She has been sexually active in the past, but is not currently and hasn't been for over 3 months. Also, the gynecological exam and tests were all negative. She is scheduled for a Gallium test tomorrow. Her white blood count has risen to 14.0.
Do you have any further thoughts? Thank you.
 
 
Answered by Dr. Ram Choudhary 2 hours later
Hi XXXXXX,
Welcome back to Healthcare Magic Physician's Desk!
Your doctor has rightly decided the test, he is also thinking it to be an infection in first differential diagnosis, added advantage is Gallium imaging can pick up some unsuspected cancers as well.
Gallium imaging is used to image inflammation and chronic infections, and tumors as it is taken up by many kinds of cancer cells in amounts that exceed those of normal tissues. Thus, an increased uptake of gallium-67 may indicate a new or old infection, an inflammatory focus from any cause, or a cancerous tumor.
Any STD is unlikely to be a cause after three months of abstinence.
I think you should give a strong thought to my first answer.
Get the work-up I have advised as soon as possible.
I strongly advise that she should start the empirical antibiotics by today because the sepsis is getting manifest now, the raised TLC makes me very suspicious.
Please be proactive because delaying make take the opportunity of winning away from you.
The antibiotics can be modified/stopped in your case if something else is proven.
Also get serum RA Factor, XXXXXXX C-ANCA, P-ANCA, ENA Tests done to detect connective tissue disorder as a possibility.
I wish your daughter a great health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor